Alert archive / North Carolina / Heat Advisories in 2016

Heat Advisory 13, NWS Newport/Morehead City, NC

July 30, 201612 counties in North Carolina

NWS Newport/Morehead City, NC issued this heat advisory at Jul 30, 2016, 10:47 AM EDT for 12 counties in North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2016, 10:47 AM EDT (14:47 UTC)
Expired
Jul 30, 2016, 6:26 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2210 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS72 KMHX 301447
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1047 AM EDT SAT JUL 30 2016

...HEAT ADVISORY IN EFFECT FOR MOST OF EASTERN NC TODAY...

.THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HUMIDITY
TODAY WILL RESULT IN HEAT INDEX VALUES OF 105 TO 108 DEGREES
TODAY..

NCZ029-044>047-079>081-090>095-098-103-310000-
/O.NEW.KMHX.HT.Y.0013.160730T1447Z-160731T0000Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE...
GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...COLUMBIA...
GUM NECK...MANNS HARBOR...STUMPY POINT...EAST LAKE...SNOW HILL...
HOOKERTON...WALSTONBURG...WASHINGTON...CHOCOWINITY...BELHAVEN...
BATH...AURORA...ENGELHARD...FAIRFIELD...PONZER...SCRANTON...
SWANQUARTER...WALLACE...WARSAW...KENANSVILLE...BEULAVILLE...
FAISON...KINSTON...LA GRANGE...PINK HILL...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE...
MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH...
EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO...
NORTH TOPSAIL BEACH...KITTY HAWK...NAGS HEAD...MANTEO...
RODANTHE...BUXTON...HATTERAS VILLAGE
1047 AM EDT SAT JUL 30 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* HEAT INDEX VALUES...UP TO 108.

* TIMING...LATE MORNING THROUGH LATE AFTERNOON.

* IMPACTS...INDIVIDUALS ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE
  CAUTIOUS OF HEALTH IMPACTS FROM THE HIGH HEAT AND HUMIDITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS. KEEP PETS INSIDE IF POSSIBLE.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY...CALL 9 1 1.

&&

$$
1 follow-up statement
242 
WWUS72 KMHX 302226
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
626 PM EDT SAT JUL 30 2016



NCZ029-044>047-079>081-090>095-098-103-302330-
/O.CAN.KMHX.HT.Y.0013.000000T0000Z-160731T0000Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE...
GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...COLUMBIA...
GUM NECK...MANNS HARBOR...STUMPY POINT...EAST LAKE...SNOW HILL...
HOOKERTON...WALSTONBURG...WASHINGTON...CHOCOWINITY...BELHAVEN...
BATH...AURORA...ENGELHARD...FAIRFIELD...PONZER...SCRANTON...
SWANQUARTER...WALLACE...WARSAW...KENANSVILLE...BEULAVILLE...
FAISON...KINSTON...LA GRANGE...PINK HILL...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE...
MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH...
EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO...
NORTH TOPSAIL BEACH...KITTY HAWK...NAGS HEAD...MANTEO...
RODANTHE...BUXTON...HATTERAS VILLAGE
626 PM EDT SAT JUL 30 2016

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE HEAT ADVISORY.

SHOWERS AND THUNDERSTORMS HAVE COOLED THE AREA AND HEAT INDEX
VALUES ARE EXPECTED TO REMAIN WELL BELOW 105 EARLY THIS EVENING
MOST LOCATIONS.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this heat advisory went out at Jul 30, 10:44 AM EDT, 3 minutes earlier.

Area forecast discussion, Jul 30, 10:44 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1044 AM EDT SAT JUL 30 2016

.SYNOPSIS...
Bermuda high pressure offshore with a trough inland will persist
through the weekend. A weak boundary will stall over the area this
morning and then lift back north by later tonight. A weak cool
front will approach from the northwest early next week then stall
near the area by mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1045 AM Saturday, Temperatures are trending a bit warmer
than forecast so updated highs for the day and hourly temperature
trends. Already seeing Heat index values to 105 at PGV and FFA, so
will raise a Heat Advisory for the entire area except for Outer
Banks Hyde County (Ocracoke). Patchy clouds across the central
portion of the CWA will expand in coverage this afternoon.
Currently seeing some shower development near the northwestern
portion of the CWA. Expect additional scattered showers and
thunderstorms to develop later this morning and this afternoon
across the area. It will be difficult to pin down the exact area
of development, but in general areas a bit inland will be more
favorable. The showers and thunderstorm development will be the
result of the combination of a stalled frontal boundary just to
the north of the CWA and a decent mid- level shortwave crossing
the area later this afternoon, coupled with a moist/unstable
airmass (forecast LI values of -5 to -7 this afternoon), will lead
to a good coverage of showers and thunderstorms this afternoon and
evening. Have PoPs in the 40-50 percent range. While the threat of
any widespread severe weather is small, any thunderstorms could
produce gusty winds and heavy downpours. Temperatures will be a
degree or two cooler than recent days and, with heat index values
remaining just below 105 degrees with a greater coverage of
precipitation, no heat advisory will be needed today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 345 AM Saturday, surface trough will linger inland tonight
with weak shortwave energy moving through at the mid-levels. As a
result, any ongoing convection late in the day will continue into
the nighttime hours and have kept about a 40 pct PoP going through
the night. Overnight lows should range from 73 to 78 degrees.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Saturday...00Z models runs remain consistent with
forecast of a pattern change Sun-Wed, indicating a rare early
August cold frontal passage through entire area by mid week. Some
model differences at end of week as latest ECMWF is indicating a
secondary short wave trough passage while GFS is not as amplified
and returns to mid level ridge pattern. Made minor adjustments to
temps and POPs during period, mainly to reduce to just slight
chance most of area Wed-Thu.

Sunday and Sunday night...Short wave energy ahead of broad
mid/upper level trough progressing east from Ohio/Tennessee valley
will affect area during period. Surface boundaries will remain
west and northwest of area, thus expect scattered coverage and
kept POPs mainly in higher chance range. Mid/Upper level ridge
continues to break down as the broad trough over the Tennessee
Valley continues to dig south. Meanwhile, the frontal boundary
slowly sinks down from the NW, but remains to the north. This will
provide better chances for showers and thunderstorms to develop,
especially during the afternoon and evening. Model low level
thickness values appear similar to Saturday, thus went with warmer
MAV MOS with highs 92-94 inland and upper 80s to around 90 coast.
Lows Sunday night 75-80. Some areas will approach heat indices
near 105 Sunday afternoon but not expected to be widespread enough
for advisory criteria at this time.

Monday through Wednesday...Upstream energy moving into central
Canada will result in amplification of mid/upper level trough
moving into eastern U.S. Mon-Tue, resulting in surface cold front
approaching Monday night and moving into area Tuesday. Models
indicate enough of a push front high pressure to north for
boundary to actually move all the way through area Tuesday night,
then stalling and washing out to south Wednesday. Given good model
agreement, generally kept previous forecast of model blend
solution. Good coverage of convective activity expected ahead of
front, with likely POPS all of area Monday, eastern half Monday
night and southeast third Tuesday. Some locally heavy rain
possible with PW values around 2 inches, and isolated severe
possible with decent surface and mid level forcing.
Did indicate slightly slower frontal push into area on Tuesday,
and lowered POPs on Wednesday.

Not a major cool air push behind front and temps will actually
just drop back to near normal levels with highs near 90 and lows
70-75.

Thursday through Friday...Per above, some model differences late
week as latest ECMWF is bringing another short wave trough from
northwest Thursday night, resulting in secondary surge of NE winds
Friday. GFS keeps this short wave farther north, and generally
indicates return to mid level ridging and return to Bermuda high
type pattern by late Friday. Given these differences, generally
stuck with previous forecast of high pressure extending over area
from NE both days with front washing out to south. Lowered POPs to
slight chance for Thursday and kept dry forecast for Thursday
night with slight chance again for Friday. Temps still near normal
both days with lows 70-75 and highs near 90.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Short term /Through 12Z Sunday/...
As of 655 AM Saturday, expect VFR conditions to prevail across the
area through today. The coverage of showers/thunderstorms will be
better today and will continue to include VCTS at the TAF sites
starting in the early afternoon. For tonight, some patchy fog
could form in locations that receive rainfall this afternoon and
evening, although model guidance gives mixed signals with regards
to vsby late although some light SW winds will once again occur.
Will include about a 3-hour period of MVFR vsbys for now.

Long Term /Sunday through Wednesday/
As of 330 AM Saturday....Scattered to widespread rain and
thunderstorms through Tuesday will produce periods of sub-VFR
conditions. Precip chances lowering Tuesday night and Wednesday
with cold front pushing south of area, with VFR expected to
prevail.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 10 AM Saturday, winds continue to be very light this
morning with less than 10 KT of wind currently. Directions are
E/NE north of the Crystal Coast, with SW winds over the southern
waters. Seas are running 1-3 feet. As weak frontal boundary over
the central portions of the CWA dissipates today or moves back
north, winds will become S/SW on all waters this afternoon and
tonight at 5-15 knots with seas 2-4 feet. A few periods of 15-20
knot winds will be possible on the northern/central waters later
today into tonight.

Long Term /Sunday through Wednesday/...
As of 330 AM Saturday...Models remain in good agreement of SW flow
over waters Sunday through Monday night with high pressure
offshore and frontal boundary approaching from northwest. Latest
model blend does indicate slightly stronger speeds, but still
mainly 10-20 knots. Surface cold front passage from north-
northwest expected Tuesday with winds shifting to north-northeast
by Tuesday night. Slightly stronger surge of northeast winds up to
15 knots fore Wednesday.

Seas mainly 2-4 feet during period, with some heights to 5 feet
outer portions of southern and central waters with stronger
southwest winds Sunday-Monday night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ029-044>047-
     079>081-090>095-098-103.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...RSB/CTC
SHORT TERM...CTC
LONG TERM...RSB/JBM
AVIATION...CTC/JBM
MARINE...RSB/CTC/JBM
Hazardous weather outlook, Jul 30, 4:02 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT SAT JUL 30 2016

NCZ029-044>047-079>081-090>094-310815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
402 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-310815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT SAT JUL 30 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:47 AM EDTSpecial Weather StatementMHXHyde43 min
Jul 30, 12:30 PM EDTSpecial Weather StatementMHXHyde60 min
Jul 30, 12:47 PM EDTSpecial Weather StatementMHXTyrrell43 min
Jul 30, 1:05 PM EDTSpecial Weather StatementMHXGreene, Pitt40 min
Jul 30, 1:41 PM EDTSpecial Marine WarningMHX34 min
Jul 30, 1:46 PM EDTSpecial Weather StatementMHXOnslow59 min
Jul 30, 1:58 PM EDTSpecial Marine WarningMHX47 min
Jul 30, 2:14 PM EDTSpecial Weather StatementMHXMartin46 min
Jul 30, 2:24 PM EDTSpecial Weather StatementMHXTyrrell66 min
Jul 30, 2:27 PM EDTSevere Thunderstorm WarningMHXOnslow33 min
Jul 30, 2:29 PM EDTSpecial Weather StatementMHXCraven46 min
Jul 30, 2:34 PM EDTSpecial Marine WarningMHX41 min
Jul 30, 2:44 PM EDTSpecial Marine WarningMHX46 min
Jul 30, 2:44 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington46 min
Jul 30, 2:50 PM EDTSpecial Weather StatementMHXPamlico40 min
Jul 30, 2:59 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico46 min
Jul 30, 3:04 PM EDTSpecial Weather StatementMHXWashington41 min
Jul 30, 3:10 PM EDTSpecial Weather StatementMHXCarteret50 min
Jul 30, 3:12 PM EDTSpecial Marine WarningMHX18 min
Jul 30, 3:43 PM EDTSpecial Weather StatementMHXTyrrell62 min
Jul 30, 3:45 PM EDTSevere Thunderstorm WarningMHXDare, Tyrrell, Washington45 min
Jul 30, 3:54 PM EDTSpecial Marine WarningMHX66 min
Jul 30, 4:03 PM EDTSpecial Weather StatementMHXPitt27 min
Jul 30, 4:08 PM EDTSpecial Weather StatementMHXHyde37 min
Jul 30, 4:40 PM EDTSpecial Weather StatementMHXDare, Hyde65 min
Jul 30, 4:54 PM EDTSpecial Marine WarningMHX96 min
Jul 30, 5:12 PM EDTSpecial Weather StatementMHXDare63 min
Jul 30, 5:15 PM EDTSevere Thunderstorm WarningMHXDare15 min

Nearby

Heat Advisories in North Carolina, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.